Michigan, 2006Flash Flood and Hail in Michigan, July 15 to 16, 2006
July 15 to 16, 2006 · NWS MQT · 15 events in 5 counties and zones
An upper disturbance interacting with a very warm airmass and frontal boundary over southern Lake Superior helped set the stage for severe thunderstorms across portions of northern Upper Michigan during the late evening of the 15th into the morning hours of the 16th. The hardest hit area was over the north half of Houghton County where numerous thunderstorms caused damaging winds, large hail and…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance interacting with a very warm airmass and frontal boundary over southern Lake Superior helped set the stage for severe thunderstorms across portions of northern Upper Michigan during the late evening of the 15th into the morning hours of the 16th. The hardest hit area was over the north half of Houghton County where numerous thunderstorms caused damaging winds, large hail and flash flooding from torrential downpours. Keweenaw, Alger, Luce and northern Schoolcraft counties also observed damaging winds and/or large hail from the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 15, 3:15 PM EST, 7 hours 45 minutes earlier.
Area forecast discussion, Jul 15, 3:15 PM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT SAT JUL 15 2006
.DISCUSSION...
MAIN FCST CONCERNS ARE TEMPS AND POTENTIAL OF SHRA/TSRA THRU MON.
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A BROAD RIDGE COVERING
BASICALLY THE SRN HALF OF THE CONUS WITH THE CENTER OVER THE SRN
ROCKIES. VERY HOT AIRMASS HAS CONTINUED TO BUILD WITHIN THE RIDGE.
12Z RAOBS SHOWED 850MB TEMPS OF 20/27/29/33C AT KINL/KABR/KBIS/KUNR
RESPECTIVELY. NE EXTENT OF THIS HOT THERMAL RIDGE WILL SHIFT INTO
UPPER MI TONIGHT. WITH THE EXCEPTION OF A FEW CLOUDS OVER THE E...
SKIES HAVE BEEN CLEAR ACROSS THE FCST AREA THIS AFTN...AND TEMPS
HAVE SOARED INTO THE 90S WITH THE EXCEPTION OF THE KEWEENAW AND E OF
KESC NEAR LAKE MICHIGAN. WIND HAS BEEN MUCH MORE WRLY AND STRONGER
TODAY WHICH HAS RESULTED IN THE COOLER THAN EXPECTED CONDITIONS OVER
THE KEWEENAW. AS OF 20Z...THE HIGHEST OBSERVED TEMP IS 98F AT KIMT.
NUMEROUS SITES ARE REPORTING 97. STILL HAVE A COUPLE OF HRS TO MAYBE
REACH 100 AT A FEW SPOTS. SFC DWPTS HAVE ALSO CRASHED THRU THE 50S
(AND EVEN INTO THE 40S AT A FEW SPOTS) THIS AFTN AS ANTICIPATED AND
AS WOULD BE EXPECTED GIVEN THE DRY LOW-LEVELS NOTED ON THE DIRECTLY
UPSTREAM 12Z KINL SOUNDING. LOWEST DWPTS WERE IN THE MID 40S AT
WAKEFIELD AND WATERSMEET. A SMALL PATCH OF ACCAS DEVELOPED OVER
CNTRL MN EARLIER TODAY AND TURNED INTO ISOLD SHRA/TSRA NEAR KDLH.
ONE LONE SHRA REMAINS S OF KHYR. ANOTHER ARC OF ACCAS IS NOTED OVER
NRN MN WITH KDLH/KMVX RADARS PICKING UP ECHOES IN THIS CLOUD BAND.
AT THE SFC...1007MB LOW PRES WAS LOCATED OVER NRN SD WITH TROF
EXTENDING ENE INTO NRN MN.
NAM/GFS SHOW WEAK SFC LOW LIFTING TO NEAR NRN LAKE SUPERIOR BY 12Z
SUN. IN THE PROCESS...WIND FIELDS HINT AT APPARENT WARM FRONT OR
TROF DEVELOPING SE INTO UPPER MI THIS EVENING BEFORE LIFTING NE AS
850MB WINDS INCREASE TO AROUND 50KT. INCREASING LOW-LEVEL JET AND
ARC OF ACCAS/RADAR ECHOES OVER NRN MN RAISE CONCERN THAT CONVECTION
MAY FIRE OVER UPPER MI TONIGHT...ESPECIALLY SINCE VERY STEEP
MIDLEVEL (700-500MB) LAPSE RATES OF 7.5-8.5C/KM WILL BE PRESENT.
NAM/GFS DO SHOW A SWATH OF WEAK DEEP LAYER QVECTOR CONVERGENCE OVER
UPPER MI TONIGHT...BUT 850-700MB FRONTOGENESIS SETS UP MORE ACROSS
LAKE SUPERIOR. NAM/GFS FCST SOUNDINGS STILL LOOK CAPPED FOR THE MOST
PART. AS IT IS...06Z GFS SOUNDING AT KCMX INDICATES A CAPE OF
1050J/KG WITH A WEAK CIN OF -26J/KG FOR PARCELS LIFTED FROM 750MB.
NAM ONLY HAS CAPE OF 419J/KG WITH CIN OF -81J/KG. ONE CAN REPEAT
THIS PROCESS AT MANY LEVELS USING BOTH MODELS AND GET A VARIETY OF
RESULTS WITH ALL HAVING AT LEAST SOME CIN BASED ON A ROUGH LOOK AT
THE SOUNDINGS. CIN IS MINIMAL THOUGH AT SOME LEVELS...AND CAN BE
OVERCOME. BASED EXTRAPOLATION OF THE BAND OF ACCAS OVER NRN MN...
WILL EXTEND SLIGHT CHC POPS A BIT FARTHER S TO ENCOMPASS MORE OF NRN
UPPER MI OVERNIGHT. BETTER CHC OF PCPN SHOULD BE OVER LAKE SUEPERIOR
WHERE BETTER FORCING IS SUGGESTED. EVENING SHIFT WILL NEED TO KEEP A
CLOSE EYE ON DEVELOPMENTS UPSTREAM THAT MAY REQUIRE EXPANSION OF
PCPN CHC OVER FCST AREA. OTHERWISE...WITH LOW-LEVEL JET AND 850MB
THERMAL RIDGE (22-26C) SHIFTING ACROSS UPPER MI...IT WILL BE A VERY
WARM NIGHT AS SFC WINDS REMAIN UP...ESPECIALLY IN THE DOWNSLOPE
AREAS NEAR LAKE SUPERIOR. CURRENT FCST HAS MINS IN GREAT SHAPE FROM
AROUND 70 INTERIOR TO 80 ALONG LAKE SUPERIOR SHORE. LOCATIONS NEAR
LAKE SUPERIOR THAT HAVE COOLED DUE TO LAKE BREEZE WILL SEE TEMPS
SPIKE UP ONCE THE WIND SHIFTS TO AN OFFSHORE DIRECTION THIS EVENING.
FRONTAL BOUNDARY SAGS INTO UPPER MI SUN AND ESSENTIALLY DISSIPATES.
WEAKENING PRES GRADIENT/DISSIPATING FRONT WILL ALLOW LAKE BREEZES TO
BECOME MORE DOMINANT IN THE AFTN. BEFORE LOW-LEVEL WIND MAX
DEPARTS...TEMPS SHOULD SOAR IN THE MORNING...ESPECIALLY CONSIDERING
WARM START TO THE DAY. WARMING WILL BE MOST PRONOUNCED IN AREAS THAT
EXPERIENCE DOWNSLOPING WITH A SW TO W WIND. MAKES FOR A TRICKY TEMP
FCST AS IT COULD REACH MID/UPPER 90S AT SOME PLACES ALONG
LAKESHORE (MARQUETTE/MUNISING FOR EXAMPLE) BEFORE WINDS TURN ONSHORE
LATE MORNING/EARLY AFTN. TIMING DEVELOPMENT OF LAKE BREEZE WILL BE
CRITICAL. AS IT IS...GOING FCST HAS A GOOD HANDLE ON THE SITUATION
WITH HIGHS BASICALLY IN THE LOW/MID 90S MOST AREAS. NAM/GFS FCST
SOUNDINGS STILL SHOW CONVECTIVE TEMPS AROUND 100F SUN. SO CONVECTION
LOOKS UNLIKELY SUN AFTER ANY MORNING SHRA/TSRA OVER LAKE
SUPERIOR/NRN UPPER MI END WITH DEPARTURE OF LOW-LEVEL JET.
HOWEVER...WILL CONTINUE TO MAINTAIN SLIGHT CHC POPS ONLY DUE TO THE
PRESENCE OF FRONT/LAKE BREEZE BOUNDARIES TO PROVIDE PERSISTENT
LOW-LEVEL CONVERGENCE.
SUN NIGHT/MON...ATTENTION TURNS TO SHORTWAVE THAT WILL BE TRACKING
FROM SASKATCHEWAN/MANITOBA SUN EVENING ACROSS THE UPPER
LAKES/ONTARIO MON. REGIONAL CANADIAN/UKMET/GFS/NAM ARE IN EXCELLENT
AGREEMENT SHOWING LOW PRES TRACKING ACROSS ONTARIO MON WITH
ASSOCIATED COLD FRONT REACHING WRN UPPER MI MON MORNING. NAM
DEVELOPS CONVECTION SUN NIGHT...BUT THIS APPEARS PARTLY DUE TO A
LEAD SHORTWAVE IT HAS TRACKING ACROSS THE AREA. OTHER MODELS DO NOT
SHOW THIS WAVE OR ARE MUCH WEAKER. IN ANY EVENT...WITH AN INCREASE
IN THE LOW-LEVEL JET AHEAD OF SHORTWAVE APPROACHING ONTARIO...WILL
KEEP CHC POPS GOING FOR SUN NIGHT AND CARRY INTO MON AS COLD FRONT
SWEEPS ACROSS THE AREA. COVERAGE LOOKS LIMITED TO SCT AT BEST. WILL
ADD MORE RESOLUTION IN GRIDS ON TIMING THE END OF THE PCPN CHC MON
DUE TO GOOD MODEL AGREEMENT. FRONT SHOULD CLEAR W THIRD OF FCST AREA
BY AFTN AND WILL END PCPN CHC THERE BY NOON. WILL THEN END OVER THE
E LATE AFTN. TIMING OF FRONT SUGGESTS CUTTING HIGHS BACK A FEW
DEGREES OVER THE W ON MON. SHOULD STILL BE A HOT DAY WITH TEMPS IN
THE UPPER 80S/LWR 90S IN MANY AREAS.
TUE THRU SAT...OTHER THAN TIMING SHORTWAVES...ECWMF/UKMET/CANADIAN
AND GFS ARE IN REASONABLE AGREEMENT FOR THIS PERIOD WITH THE OVERALL
PATTERN. THE TREND IS FOR TROFFING TO BECOME REESTABLISHED OVER SE
CANADA LATE IN THE WEEK INTO EARLY NEXT WEEK AS HEIGHTS RISE OVER
WRN NAMERICA. THIS WOULD LEAD TO COOLER MORE TYPICAL SUMMER
CONDITIONS OVER THE AREA LATE WEEK INTO NEXT WEEK. DEGREE OF TROF
AMPLIFICATION IS IN QUESTION AS GFS ENSEMBLES SUGGEST A MORE MODEST
AMPLIFICATION THAN OPERATIONAL GFS/ECMWF RUNS. WILL TAKE THIS INTO
ACCOUNT FOR LATE WEEK...BUT THE NUMBER OF VARIOUS OPERATIONAL MODEL
RUNS RECENTLY SHOWING AMPLIFICATION SUGGESTS COLD FRONT PASSING
MIDWEEK SHOULD MOVE A GOOD DISTANCE S OF UPPER MI. IN THE
MEANTIME...MODEL DIFFERENCES IN TIMING SHORTWAVES MIDWEEK IS A
PROBLEM. HOWEVER...THE IDEA OF SFC HIGH PRES PASSING E OF THE UPPER
LAKES ON TUE IS STILL ON TRACK. SO...A DRY DAY IS EXPECTED TUE.
WED/THU...00Z ECWMF/CANADIAN AND GFS ALREADY HAVE A COLD FRONT
APPROACHING WRN UPPER MI BY 00Z THU WITH WHAT LOOKS TO BE A
REINFORCING SECONDARY COLD FRONT PASSING THU...ESPECIALLY ON THE
ECMWF. THIS SOLUTION IS REASONABLY SIMILAR TO GFS/ECMWF RUNS LOOKED
AT YESTERDAY. UKMET IS MUCH SLOWER WITH FRONTAL PASSAGE OCCURING
LATE THU. PREVIOUS FCST HAD A SLOWER TYPE SOLUTION AND GIVEN THE
UNCERTAINTY OF TIMING IN LATEST MODEL RUNS...WILL STAY ALONG THE
LINES OF THE PREVIOUS FCST WHICH INDICATES A FROPA THU. AS FOR
PCPN...SHORTWAVE TIMING ISSUES SUGGEST MAINTAINING CHC POPS TUE
NIGHT THRU THU. INITIAL PCPN CHC TUE NIGHT/WED WOULD BE WITH WAA
PATTERN. ALTHOUGH LESS AGGRESSIVE TROF AMPLIFICATION IS FAVORED LATE
WEEK...STILL THINK COLD FRONT WILL BE ABLE TO MOVE FAR ENOUGH S TO
ALLOW FOR DRY/COOLER WEATHER FRI/SAT.
THE FOLLOWING ARE SOME RECORD HIGHS FOR THE NEXT 2 DAYS:
START
OF RECORD SUN MON
HOUGHTON ARPT 1887 95 98
IRONWOOD 1901 92 94
IRON MOUNTAIN 1899 96 96
MARQUETTE NWS 1961 92 95
MARQUETTE WWTP 1948 94 94
MUNISING 1911 93 95
NEWBERRY 1896 92 90
STEPHENSON 1938 98 96
&&
.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ROLFSONHazardous weather outlook, Jul 15, 4:55 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 PM EDT SAT JUL 15 2006
MIZ001>007-009>014-084-085-161200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
455 PM CDT SAT JUL 15 2006 /555 PM EDT SAT JUL 15 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT AND SUNDAY
A HEAT WAVE WILL PERSIST THROUGH SUNDAY. LOWS TONIGHT WILL ONLY
DROP TO AROUND 70. NEAR LAKE SUPERIOR...TEMPERATURES MAY ONLY
DROP TO AROUND 80. LOOK FOR HIGHS BACK INTO THE 90S SUNDAY. SEE
THE LATEST SPECIAL WEATHER STATEMENT FOR MORE DETAILS.
THE HOT AND DRY WEATHER WILL INCREASE THE RISK OF WILDFIRES. BE
SURE TO CHECK WITH LOCAL FIRE OFFICIALS FOR ANY BURNING
RESTRICTIONS THAT MAY BE IN EFFECT BEFORE DOING ANY OUTDOOR
BURNING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN UPPER
MICHIGAN TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
WEST AND CENTRAL UPPER MICHIGAN SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
HEAT WILL PERSIST INTO MONDAY WITH HIGHS AGAIN INTO THE LOWER
90S AT MANY LOCATIONS. SEE THE LATEST SPECIAL WEATHER STATEMENT
FOR MORE DETAILS.
THERE IS CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY
OVER WEST AND CENTRAL UPPER MICHIGAN AND AGAIN TUESDAY NIGHT
THROUGH THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ221-241>248-263-264-161200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
455 PM CDT SAT JUL 15 2006 /555 PM EDT SAT JUL 15 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT AND SUNDAY
THUNDERSTORMS ARE POSSIBLE TONIGHT AND SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY AND
AGAIN TUESDAY NIGHT THROUGH THURSDAY AFTERNOON.
LMZ221-248-262-161200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
555 PM EDT SAT JUL 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT AND SUNDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY AND
AGAIN TUESDAY NIGHT THROUGH THURSDAY AFTERNOON.
ROLFSON
In the hours before
Special weather statement, Jul 15, 9:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1017 PM EDT SAT JUL 15 2006
MIZ005-160300-
MARQUETTE-
1017 PM EDT SAT JUL 15 2006
...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 1100 PM
EDT...
AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 6 MILES SOUTHEAST OF LANSE...MOVING TO THE SOUTHEAST
AT 60 MPH.
WINDS UP TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ISHPEMING.
NEGAUNEE.
THOSE OUTDOORS SHOULD SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE
UNTIL THE STORM HAS PASSED.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RJT
Special weather statement, Jul 15, 9:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1039 PM EDT SAT JUL 15 2006
MIZ010-160315-
IRON-
939 PM CDT SAT JUL 15 2006
...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 1015 PM CDT...
AT 937 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR IRON RIVER...MOVING SOUTHEAST AT 50 MPH.
WINDS UP TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GAASTRA.
BEWABIC STATE PARK.
ALPHA.
STAGER.
PEAVY FALLS DAM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RJT
Special weather statement, Jul 15, 10:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1111 PM EDT SAT JUL 15 2006
MIZ011-160345-
DICKINSON-
1011 PM CDT SAT JUL 15 2006
...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 1045 PM
CDT...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF FLORENCE...OR 11 MILES
SOUTHEAST OF CRYSTAL FALLS...MOVING SOUTHEAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RANDVILLE.
GRANITE BLUFF.
NORWAY.
FOSTER CITY.
WAUCEDAH.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RJT
Event by event
8 thunderstorm wind, 5 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Hail, Keweenaw
- When
- July 15, 11:00 PM EST
- Where
- Keweenaw County, Isle Royal Nat Park
- Measured
- 0.88 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 48.167, -88.467
Nickel-sized hail reported at Rock Harbor Lodge on Isle Royale. Hail lasted approximately ten minutes.
Thunderstorm Wind, Houghton
- When
- July 16, 3:00 AM EST
- Where
- Houghton County, Freda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.133, -88.833
Heavy Rain, Houghton
- When
- July 16, 3:00 AM EST to 5:00 AM EST
- Where
- Houghton County, Laurium
- Reported by
- AMATEUR RADIO
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
3.67 inches of rain fell mainly between 3 and 5 am EST.
Flash Flood, Houghton
- When
- July 16, 4:00 AM EST to 9:00 AM EST
- Where
- Houghton County, North Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Spotters measured nearly four inches of rain in Laurium with street and basement flooding reported. 2.99 inches of rain was reported at the Houghton County Airport with a washout of County Road 203 in Calumet Township.
Thunderstorm Wind, Keweenaw
- When
- July 16, 4:28 AM EST to 4:33 AM EST
- Where
- Keweenaw County, 5 mi S of (P59)copper Harbor
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.400, -87.900
A dozen six to eight-inch diameter trees down between Copper Harbor and Delaware.
Hail, Houghton
- When
- July 16, 4:35 AM EST
- Where
- Houghton County, Laurium
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.233, -88.450
Hail, Houghton
- When
- July 16, 4:38 AM EST
- Where
- Houghton County, Calumet
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.250, -88.467
Hail fell in the Calumet/Laurium area.
Thunderstorm Wind, Alger
- When
- July 16, 4:44 AM EST
- Where
- Alger County, Grand Marais
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.667, -85.983
Trees down across roads and power outages.
Hail, Houghton
- When
- July 16, 5:00 AM EST
- Where
- Houghton County, 7 mi N of Hancock
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.233, -88.600
Thunderstorm Wind, Schoolcraft
- When
- July 16, 5:01 AM EST
- Where
- Schoolcraft County, 8 mi N of Seney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.467, -85.950
Several trees down along Highway M-77 and adjoining side roads.
Thunderstorm Wind, Luce
- When
- July 16, 5:18 AM EST
- Where
- Luce County, Newberry
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.350, -85.500
Numerous trees and power lines down.
Thunderstorm Wind, Luce
- When
- July 16, 5:25 AM EST to 5:30 AM EST
- Where
- Luce County, 10 mi N of Newberry
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.500, -85.500
12-14 trees up to twelve inches in diameter down across Highway M-123 between Newberry and Tahquamenon Falls. One tree fell on a house.
Thunderstorm Wind, Houghton
- When
- July 16, 7:25 AM EST to 7:30 AM EST
- Where
- Houghton County, 7 mi N of Hancock
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 47.233, -88.600
Numerous trees down across Salo Road, Bear Lake Road and along Highway M-203 south of McLain State Park.
Thunderstorm Wind, Houghton
- When
- July 16, 7:28 AM EST
- Where
- Houghton County, (Cmx)houghton-Hancoc
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.133, -88.600
Gust to 69 mph also measured at the Michigan Tech Research Center.
Hail, Houghton
- When
- July 16, 8:43 AM EST
- Where
- Houghton County, Calumet
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.250, -88.467
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 15 to 17, 20069 deaths · 1 event
- Heat in South Dakota, July 15 to 16, 20061 death · 21 events
- Hail and Damaging Wind in Mississippi, July 15, 20061 death · 1.5 in hail · 3 events
- Heat in Mississippi, July 15 to 19, 2006$77,000 · 47 events
- Lightning Strike in South Carolina, July 15, 2006$150,000 · 1 event
- Wildfire in Montana, July 15 to 24, 2006$100,000 · 4 events
- Dust Storm and Damaging Winds in Arizona, July 15, 2006$45,000 · 60 kt wind · 4 events
- Heat in South Dakota, July 15, 200621 events
- Lightning Strike in South Carolina, July 15, 2006$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 15, 2006$21,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20061.75 in hail · 14 events
- Dense Fog in Virginia, July 15, 200613 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519558, 5519559, 5519562, 5519563, 5519560, 5519561, 5520236, 5520237, 5520238, 5520239, 5520314, 5520315, 5520316, 5520318, 5520317.